Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Pain and ringing in ears after flight descent, used ear drops, awful sensation while moving head, loss of balance, high BP, taking thyroxin

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9086 Questions

Following a flight recently, I have developed pain in the ear because of pressure during the descent. I used Q-tips and ear drops to try and clear wax our of the ears, but this did not really help a lot. Now I have a permanent whistling sound, but worse of all, when I move my head in bed, I have an awful sensation of spinning around and loss of balance after getting out of bed. What should I do please?
(I am 65yrs old, have controlled high blood pressure and take thyroxin also). Many thanks.
Posted Sun, 22 Apr 2012 in Ear, Nose and Throat Problems
Answered by Dr. Praveen Tayal 3 hours later
Thanks for posting your query.

Your symptoms of vertigo and ringing in the ears are suggestive of a damage to the middle ear. It can be due to infection or a nerve injury.

Now the lesion in vertigo can be either
1. Peripheral - inside the inner ear - Cochlea, or
2. Central - Along the cochlear nerve which travels from ear to brain.

You might need a CT/MRI scan of the brain to rule out lesions involving brain. Do consult your ENT doctor in this regards.

The treatment of vertigo involves using medications to suppress the impulse generation in the inner ear like cinnarizine or Betahistine. You can get these prescribed from your ENT specialist after proper examination.

Usually, its takes 2 - 4 weeks for vertigo to subside on medications. So please be reassured.

I hope this answers your query effectively.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor